Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 223, NWS Blacksburg, VA

June 5, 2011Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2011, 1:42 AM EDT for Greenbrier County, West Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2011, 1:42 AM EDT (05:42 UTC)
Expired
Jun 5, 2011, 2:45 AM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.1
Supercell composite
9.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:40 AM EDT, 2 minutes earlier.

Area forecast discussion, Jun 5, 1:40 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 AM EDT SUN JUN 5 2011

.SYNOPSIS...
THE UPPER LEVEL RIDGE WHICH HAS BEEN KEEPING OUR WEATHER PATTERN
DRY FOR THE PAST SEVERAL DAYS WILL BEGIN TO BREAK DOWN DURING THE
EARLY PART OF THE COMING WEEK. THIS WILL SUPPORT SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS OUR AREA FOR SUNDAY AS A COLD FRONT
APPROACHES FROM THE OHIO RIVER VALLEY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MCS WEAKENING FOR THE MOST PART ACROSS WV THIS MORNING WITH
STRONGEST AREA OF STORMS ENTERING NRN GREENBRIER COUNTY ALONG
THETA-E/INSTABILITY GRADIENT. UPPED POPS IN THIS AREA BUT EXPECT
THE TREND OF SHOWERS/STORMS TO WEAKEN THROUGH THE MORNING.

BASED ON SURFACE DEW POINT AND LIFTED INDEX TRENDS...APPEARS THE
WARM FRONT HAS CROSSED EAST THROUGH THE FORECAST AREA. NOW THAT
SURFACE DEW POINTS ARE IN THE UPPER 50S TO LOWER 60S...AND BASED
ON CURRENT OBSERVATIONS AND THE LATEST LAV GUIDANCE HAVE RAISED
MINIMUM TEMPERATURES IN MOST LOCATIONS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
THUNDERSTORM ACTIVITY IS EXPECTED TO BE THE SCATTERED BY SUNDAY
AFTERNOON...WITH A SLIGHT CHANCE THAT A FEW STORMS WILL BECOME
SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS
WITH THE STRONGEST STORMS...IN ADDITION TO PERIODS OF HEAVY RAIN
AND FREQUENT LIGHTNING.

INCREASED CLOUD COVER WILL KEEP SUNDAY AFTERNOON TEMPERATURES
WEST OF THE BLUE RIDGE MAINLY IN THE 80S...HOWEVER EXPECT HIGHS TO
REACH THE 90S IN SOUTHSIDE VIRGINIA AND THE NORTH CAROLINA
PIEDMONT...WHERE CLOUD COVER WILL NOT BE AS WIDESPREAD UNTIL EARLY
AFTERNOON.

THE AREA WILL BE ON THE EASTERN PERIPHERY OF AN UPPER
RIDGE...UNDER A NORTHWEST FLOW. BY 00Z (8 PM EDT) MONDAY...AN
UPPER LEVEL SHORTWAVE EMBEDDED IN THIS NW FLOW WILL HAVE MOVED
THROUGH THE FORECAST AREA...HELPING TO PUSH A COLD FRONT SOUTH OF
THE AREA. BECAUSE THE BEST FORCING AT THIS TIME WILL BE SOUTH OF
OUR REGION...LOWERED POPS SUNDAY EVENING AND ENDED PRECIP EARLIER.

ALSO LOWERED LOW TEMPERATURES SUNDAY NIGHT A FEW DEGREES...CLOSER TO
THE COOLER GFS MOS VALUES WITH CLEARING SKIES...DIMINISHING
WINDS...AND DIRER AIR ARRIVING BEHIND THE FRONT.

EXPECT DRY WEATHER WITH LOWER HUMIDITY LEVELS TO BE FOUND
MONDAY...UNDER A WEAK SFC RIDGE. CONSIDERING THE LIMITED MIXING
EXPECTED AND THE COOLER START TO THE DAY...TRIMMED HIGH TEMPS MONDAY
DOWN CLOSER TO THE COOLER NAM MOS GUIDANCE VALUES MONDAY.

SFC HIGH PRESSURE IS FORECAST TO RESIDE IMMEDIATELY OVER THE
FORECAST AREA TUESDAY MORNING. SO AGAIN...ANTICIPATE A NICE DROP IN
TEMPS WITH A DRY AIR MASS IN PLACE AND LEANED TOWARD THE COOLER GFS
MOS GUIDANCE FOR LOWS.

THE WARM UP RETURNS TUESDAY AS UPPER LEVEL HEIGHTS BUILD AND 850MB
WINDS BECOME MORE WESTERLY ENHANCING DOWNSLOPE FLOW. MODELS ALSO
SHOW A WEAK SHORTWAVE MOVING THROUGH THE AREA LATE TUESDAY.  WITH
FORECAST RAOB SOUNDINGS SHOWING CAPES NEAR 400 J/KG AT BOONE,NC...A
MOISTENING ATMOSPHERE WITH PWS PUSHING OVER AN INCH...AND WEAK LOW
LEVEL CONVERGENCE IN THE MOUNTAINS...WIDELY SCATTERED THUNDERSTORMS
WILL BE POSSIBLE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
EARLY IN THE LONG TERM PERIOD...THE UPPER LEVEL RIDGE AGAIN
BUILDS OVER THE FORECAST AREA TUESDAY NIGHT THROUGH
WEDNESDAY...WITH THE 00Z/ECMWF MORE AMPLIFIED AND FARTHER EAST
WITH THE RIDGE AXIS VERSUS THE CANADIAN AND GFS MODELS. REGARDLESS
WHICH OF THESE MODELS VERIFY...WE EXPECT ANOTHER ROUND OF NEAR
RECORD OR RECORD WARMTH WEDNESDAY AND EVEN INTO THURSDAY...AS THE
GEFS ENSEMBLES SHOW 850MB TEMPS 1-2 STANDARD DEVIATIONS ABOVE
NORMAL.

BY THE END OF THE LONG TERM PERIOD...UPPER LEVEL SHORTWAVES MOVING
ACROSS THE U.S./CANADIAN BORDER AND A LARGE UPPER LOW MOVING EAST
THROUGH THE CANADIAN PRAIRIES...FLATTEN THE UPPER LEVEL RIDGE BY
FRIDAY INTO SATURDAY. THE 00Z/ECMWF IS MORE AGGRESSIVE WITH
DEVELOPING A WEAK UPPER TROF OVER THE EASTERN U.S. DURING THIS
TIME...BUT THE MODEL TRENDS HAVE BEEN WEAKER WITH THIS TROF.
THEREFORE...KEPT TEMPS ABOVE NORMAL THROUGH THIS PERIOD...BUT
CONTINUED A SMALL CHANCE OF STORMS WITH LOW LEVEL THETA-E RIDGE IN
PLACE...WEAK LOW LEVEL CONVERGENCE ALONG A DEVELOPING LEE-SIDE
TROF...AND SLIGHTLY COOLER MID LEVEL TEMPS UNDER THE WEAKENING RIDGE.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
COMPLEX OF TSRA THIS MORNING HEADING SE TOWARD KLWB...BUT SHOULD
WEAKEN SOME. SO WILL HAVE A TEMPO GROUP FROM 07-08Z BASED ON
TIMING AT LWB FOR IFR VSBYS WITH MVFR CIGS AND THUNDERSTORMS.

ELSEWHERE...SHOULD REMAIN VFR...ALTHOUGH BLF COULD SEE A SHOWER
INVOF OF THE TERMINAL AROUND 10Z IF THIS COMPLEX HOLDS...AND THIS
IS WHERE THE AREA OF BETTER INSTABILITY IS TRANSFERRING.

FOR THE TAF PERIOD...LEANED TOWARD THE NAM SOLUTION WHICH FAVORS
REDEVELOPMENT OF SHRA/TSRA ALONG THE FRONT BY MIDDAY.
HOWEVER...COVERAGE COMES INTO QUESTION...AND THE THREAT OF ANY
AIRPORT RECEIVING PRECIP IS CHANCY SO REMOVED THE PREDOMINANT
THUNDER BUT LEFT IN CB WITH VCSH...EXCEPT LYH/DAN/BCB WHERE THIS
AREA WILL BE IN THE BETTER INSTABILITY THIS AFTN.

SHRA/TSRA ACTIVITY SHOULD WANE BY EARLY EVENING WITH VFR
CONDITIONS PREVAILING.

SOME THUNDERSTORMS THIS AFTN WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND LOCALLY STRONG WINDS.

AS PREVIOUSLY DISCUSSED...RAINFALL FROM SUNDAY AFTERNOON STORMS
COULD LEAD TO PATCHY FOG FOR LATE SUNDAY NIGHT AND EARLY MONDAY
MORNING.

WEAK SURFACE CONVERGENCE COULD BRING ISOLATED THUNDERSTORMS TO THE
BLUE RIDGE AND WEST TUESDAY AND AGAIN THURSDAY AFTERNOON...WITH
THE STORMS DRIFTING EAST INTO THE VA/NC PIEDMONT IN THE EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...AMS/WP
SHORT TERM...NF/PH
LONG TERM...PH
AVIATION...AMS/WP
Hazardous weather outlook, Jun 4, 3:40 AM EDT, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT SAT JUN 4 2011

NCZ001-003>006-018>020-VAZ032>035-043>047-058-059-050745-
ASHE-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-YADKIN-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
340 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED SEVERE WEATHER IS POSSIBLE ON SUNDAY. THE GREATEST
CONCERN IS LARGE HAIL WITH DAMAGING WINDS A SECONDARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

NCZ002-VAZ007-009>020-022>024-WVZ042>045-050745-
ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
340 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SLIGHT RISK OF SEVERE WEATHER IS FORECAST ON SUNDAY FOR THE
AREA. LARGE HAIL WILL BE THE MAIN CONCERN WITH DAMAGING WINDS A
SECONDARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

DS

In the hours before

Special weather statement, Jun 5, 12:51 AM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 AM EDT SUN JUN 5 2011

VAZ020-WVZ045-050545-
BATH VA-GREENBRIER WV-
1251 AM EDT SUN JUN 5 2011

...STRONG THUNDERSTORMS WILL AFFECT BATH AND GREENBRIER COUNTIES...

AT 1249 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTHEAST OF SUMMERSVILLE TO 19 MILES NORTH OF MARLINTON...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LEONARD AROUND 135 AM...FALLING SPRING
AROUND 140 AM AND WARM SPRINGS AROUND 145 AM.

LAT...LON 3823 8035 3811 8035 3805 8026 3804 8016
      3806 8011 3807 7997 3810 7994 3813 7995
      3815 7992 3818 7992 3824 7985 3827 7978
      3806 7961 3794 8040 3817 8059 3827 8043

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:51 AM EDTSpecial Weather StatementRNKBath54 min
Jun 5, 2:28 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington32 min
Jun 5, 2:59 AM EDTSpecial Weather StatementRNKCraig, Giles, Roanoke31 min
Jun 5, 3:28 AM EDTSpecial Weather StatementRNKGiles, Montgomery32 min
Jun 5, 4:39 AM EDTSpecial Weather StatementRNKHalifax36 min
Jun 5, 4:59 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington61 min
Jun 5, 5:21 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, City of Covington54 min
Jun 5, 6:22 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem53 min
Jun 5, 6:37 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke53 min
Jun 5, 6:44 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington61 min
Jun 5, 7:00 PM EDTSpecial Weather StatementRNKFloyd, Patrick60 min
Jun 5, 7:24 PM EDTSpecial Weather StatementRNKCity of Salem66 min
Jun 5, 4:25 PM EDTSpecial Weather StatementRNKWilkes65 min
Jun 5, 5:01 PM EDTSpecial Weather StatementRNKWatauga59 min
Jun 5, 5:56 PM EDTSpecial Weather StatementRNKWatauga64 min
Jun 5, 7:16 PM EDTSpecial Weather StatementRNKWatauga59 min
Jun 5, 1:47 AM EDTSpecial Weather StatementRNKGreenbrier58 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.